North Carolina, 2011Damaging Wind in North Carolina, July 21, 2011
July 21, 2011 · NWS ILM · 1 event in 1 county or zone
A large tree was reported down due to thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large tree was reported down due to thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 21, 11:52 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 21, 11:52 AM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1252 PM EDT THU JUL 21 2011
.SYNOPSIS...
HOT WEATHER CAN BE EXPECTED THROUGH THE REMAINDER OF THE WEEK
AS A STRONG UPPER RIDGE WEST OF THE REGION EDGES EASTWARD.
TROPICAL STORM BRET WILL REMAIN WELL OFFSHORE OF THE CAROLINA
COAST...ACCELERATING TO THE NORTHEAST THROUGH LATE THIS WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM THURSDAY...OPPRESSIVE HEAT AND HUMIDITY THIS AFTERNOON
WILL CONTINUE INTO TONIGHT. 12Z MODEL GUIDANCE IS CONSISTENT WITH
THE 06Z RUNS SHOWING A MODEST LOW-LEVEL JET THAT SHOULD HELP KEEP
THE BOUNDARY LAYER MIXED TONIGHT ALL THE WAY THROUGH DAYBREAK
FRIDAY. 1000-FT WINDS ARE SHOWN TO REMAIN AT 20 KT ON THE GFS...AND
25 KT ON THE NAM. WITHOUT ANY POTENTIAL TO DECOUPLE AND COOL THE
BOUNDARY LAYER LOW TEMPERATURES TONIGHT SHOULD REMAIN WELL ABOVE
NORMAL...PROBABLY A GOOD 2 DEGREES OR MORE ABOVE THE WARMEST MOS
GUIDANCE. GIVEN LAST NIGHT'S LOW AT ILM WAS 80...WE COULD BE LOOKING
AT 81 OR EVEN 82 FOR A LOW TONIGHT AT WILMINGTON AND PERHAPS ALL
ALONG THE COAST. LOWS ACROSS INLAND PORTIONS OF THE EASTERN
CAROLINAS WON'T BE TOO MUCH COOLER WITH UPPER 70S EXPECTED BACK IN
TO THE PEE DEE REGION.
A HOT 500 MB RIDGE CENTERED NEAR THE CONFLUENCE OF THE OHIO AND
MISSISSIPPI RIVERS WILL SHIFT EAST INTO VIRGINIA BY DAYBREAK. VERY
LIGHT STEERING WINDS NEAR THIS RIDGE AXIS MEANS ANY AFTERNOON
THUNDERSTORMS SURVIVING INTO THE EVENING WILL BE SLOW-MOVERS WITH
VERY LOCALIZED HEAVY RAIN POSSIBLE.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...NOT MUCH CHANGE TO THE FORECAST THROUGH THE
PERIOD. UPPER RIDGE OVER MUCH OF THE CONUS WILL GAIN STRENGTH FRI
INTO SAT WITH TEMPERATURES REMAINING WELL ABOVE CLIMO. IN ADDITION
TO NEAR TRIPLE DIGIT TEMPERATURES...PIEDMONT TROUGH AND BERMUDA
HIGH WILL ENSURE MOIST SOUTHERLY FLOW. SUBSIDENCE FROM THE 5H
RIDGE WILL LIMIT MIXING...PUSHING DEWPOINTS WELL INTO THE 70S.
HEAT ADVISORIES ARE ALMOST ASSURED AND CANNOT RULE OUT AN
EXCESSIVE HEAT WATCH AND/OR WARNING INLAND.
SUBSIDENCE WILL HELP DRY OUT MID LEVELS AND PROVIDE SOME RESISTANCE
TO VERTICAL MOTION. HOWEVER...WITH TEMPERATURES IN THE UPPER 90S AND
DEWPOINTS IN THE 70S ITS NOT GOING TO TAKE A LOT TO GET SOME STORMS
GOING. EXPECT TO SEE CONVECTION FIRE ALONG THE SEA BREEZE AND THE
PIEDMONT TROUGH. STEEP LOW LEVEL LAPSE RATES COULD LEAD TO
STRONGEST STORMS PRODUCING DAMAGING WINDS...HOWEVER TOTAL STORM
COVERAGE IS GOING TO BE 20 PERCENT OR LESS SO DO NOT ANTICIPATE
MUCH OF A SEVERE THREAT. MID LEVEL DRY AIR/SUBSIDENCE WILL KEEP
ANY STORMS THAT DEVELOP SHORT LIVED.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...HEAT AND HUMIDITY WILL REMAIN THE STORY FOR
THE FIRST HALF OF THE PERIOD. 8SUNDAY WILL BE THE WARMEST DAY WITH
HIGHS IN THE UPPER 90S TO AROUND 100 INLAND WITH MID TO UPPER 90S
CLOSER TO THE COAST. UPPER RIDGE STARTS TO BREAK DOWN ON MON WITH
HIGHS DROPPING A CATEGORY OR SO. GUIDANCE HAS ACCELERATED ARRIVAL
OF COLD FRONT...NOW PROGGED FOR LATE MON...BUT WONDER IF THE
MODELS ARE BREAKING THE RIDGE DOWN TO FAT. FOR NOW STAYING IN LINE
WITH HPC...COLD FRONT DROPS INTO THE CAROLINAS TUESDAY AND LINGERS
INTO WEDNESDAY. DEEP MOISTURE AND SURFACE BOUNDARY WILL BRING BEST
PRECIP CHANCES IN QUITE SOME TIME. KEEPING INHERITED LOW
CHANCE...BUT ONCE TIMING IS NAILED DOWN WOULD EXPECT TO SEE HIGHER
POPS GIVEN THE DEEP MOISTURE.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING...
CONFIDENCE IS HIGH THAT VFR WILL CONTINUE WITH HAZE AND/OR SMOKE
RESTRICTING VISIBILITIES TO LOW VFR AT TIMES. A PIEDMONT TROUGH TO
THE WEST OF FLO/LBT AND HIGH PRESSURE OFFSHORE SHOULD CONTINUE TO
PRODUCE SOUTHWESTERLY WINDS AT FLO/LBT AND SOUTHERLY WINDS AT THE
COASTAL TERMINALS IN THE WAKE OF THE SEA BREEZE.
CONCERNING THUNDERSTORM DEVELOPMENT THIS AFTERNOON...SOME ACTIVITY
HAS ALREADY DEVELOPED WELL NORTHWEST OF LBT. ENHANCED CUMULUS
DEVELOPMENT IS ALSO SEEN BY VISIBLE IMAGERY ALONG THE SEA BREEZE
BOUNDARY FROM NORTHEAST OF ILM TO NORTHWEST OF CRE TO NEAR MYR.
ALTHOUGH THERE IS SOME INSTABILITY AND INDICATIONS OF A WEAK
MID-LEVEL TROUGH...LARGE SCALE LIFT IS ALMOST NON-EXISTENT. COUPLED
WITH GENERAL SUBSIDENCE FROM HIGH PRESSURE ALOFT...ANY ACTIVITY
SHOULD REMAIN ISOLATED ENOUGH TO NOT MENTION IN TAFS. WILL AMEND
LATER IF NECESSARY.
VFR SHOULD CONTINUE INTO THE OVERNIGHT HOURS. CONFIDENCE IS LOW ATTM
BUT PATCHY MVFR VISIBILITIES COULD OCCUR AT THE FLO/LBT TERMINALS IN
THE PRE-DAWN HOURS. VFR EXPECTED AFTER SUNRISE FRIDAY WITH WEST
SOUTHWEST TO WEST WINDS.
EXTENDED OUTLOOK...ISOLATED THUNDERSTORMS POSSIBLE EACH AFTERNOON
AND EVENING MAINLY INLAND...WITH A LOW CHANCE OF MVFR VISIBILITIES
EACH MORNING.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 100 PM THURSDAY...WITH TROPICAL STORM BRET WEAKENING AND
ACCELERATING NORTHEAST...BERMUDA HIGH PRESSURE WILL RIDGE BACK INTO
THE AREA FROM THE EAST. THIS WILL COMPRESS THE PRESSURE GRADIENT
JUST ENOUGH TO GENERATE A LITTLE STRONGER SOUTH-SOUTHWEST WIND
TONIGHT THAN LAST NIGHT. SEABREEZE WINDS NEAR SHORE OF 15-20 KT THIS
AFTERNOON AND EVENING WILL SUBSIDE TO ONLY AROUND 15 KT AFTER
MIDNIGHT BECAUSE OF THIS TIGHTER GRADIENT. RESIDUAL EASTERLY SWELL
FROM DEPARTING TS BRET WILL COMBINE WITH LOCAL WIND WAVES FOR
COMBINED SEAS OF 3-4 FT IN OPEN WATERS TONIGHT.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...WATERS REMAIN BETWEEN BERMUDA HIGH AND
PIEDMONT TROUGH...KEEPING SOUTH TO SOUTHWEST FLOW IN PLACE
THROUGH THE PERIOD. SPEEDS WILL GENERALLY BE 10 TO 15 KT WITH A
SOLID 15 NEAR SHORE DURING THE AFTERNOON/EVENING DUE TO SEA
BREEZE. FORECAST SOUNDINGS CONTINUE TO SUGGEST MODERATE LOW LEVEL
JET...AS THEY HAVE THE PAST FEW NIGHTS. NOT SEEING MUCH EVIDENCE
OF THIS SO FAR AT THE SURFACE...BUT WILL CARRY SLIGHTLY HIGHER
GUSTS OVERNIGHT TO ACCOUNT FOR IT. SEAS WILL RUN 2 TO 3
FT...MAINLY A SOUTHERLY SHORT PERIOD WIND WAVE.
LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...BERMUDA HIGH AND PIEDMONT TROUGH CONTINUE TO
BE THE MAIN FEATURES SUNDAY AND MONDAY WITH SOUTH TO SOUTHWEST
FLOW BETWEEN 10 AND 15 KT. SEA BREEZE BOTH DAYS WILL BUMP UP NEAR
SHORE SPEEDS AND RESULT IN FLOW BECOMING MORE ONSHORE. SEAS
GENERALLY 2 TO 4 FT...MAINLY A SOUTHERLY WIND WAVE.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR SCZ017-023-024-032-033-039-053>056.
NC...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM EDT THIS EVENING
FOR NCZ087-096-099-105>110.
MARINE...NONE.
&&
NEAR TERM...TRA
SHORT TERM...III
LONG TERM...III
AVIATION...MRRHazardous weather outlook, Jul 21, 2:52 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
352 AM EDT THU JUL 21 2011
NCZ105-106-220800-
INLAND PENDER-COASTAL PENDER-
352 AM EDT THU JUL 21 2011
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THE AIR QUALITY HAS BEEN RATED UNHEALTHY FOR SENSITIVE GROUPS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HIGH HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-107>110-SCZ017-023-024-032-033-039-053>056-220800-
ROBESON-BLADEN-COLUMBUS-INLAND NEW HANOVER-COASTAL NEW HANOVER-
INLAND BRUNSWICK-COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-
FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-
INLAND GEORGETOWN-COASTAL GEORGETOWN-
352 AM EDT THU JUL 21 2011
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HIGH HEAT AND HUMIDITY WILL CONTINUE THROUGH THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-220800-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
352 AM EDT THU JUL 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
In the hours before
Special weather statement, Jul 21, 1:14 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
214 PM EDT THU JUL 21 2011
NCZ099-107>109-211915-
COASTAL NEW HANOVER-COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-
214 PM EDT THU JUL 21 2011
...SLOW MOVING STORMS EXTENDING WEST FROM LELAND AND WILMINGTON...
AT 211 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WILMINGTON INTO THE GREEN
SWAMP...MOVING SOUTHEAST AT 10 MPH.
THROUGH 330 PM...THESE STORMS WILL MOVE SLOWLY...MAINLY AFFECTING
NORTHERN BRUNSWICK COUNTY...AND THE CITY OF WILMINGTON WEST OF
COLLEGE ROAD.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...WILMINGTON...
BISHOP...TOWN CREEK...WINNABOW...SILVER LAKE...MYRTLE GROVE...AND...
MILL CREEK.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3407 7793 3410 7794 3407 7797 3404 7842
3424 7851 3431 7786 3408 7787
TIME...MOT...LOC 1811Z 307DEG 7KT 3423 7794 3419 7834
RASSpecial weather statement, Jul 21, 1:25 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT THU JUL 21 2011
NCZ105-106-211930-
COASTAL PENDER-INLAND PENDER-
225 PM EDT THU JUL 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS PENDER COUNTY THROUGH 330
PM EDT...
AT 224 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
CONTINUOUS CLOUD TO GROUND LIGHTNING OVER HOLLY SHELTER GAME
LAND...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM BY 330 PM
INCLUDE...EDGECOMB...WOODSIDE...SURF CITY.
HAZARDS INCLUDE...
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3438 7760 3434 7766 3457 7776 3463 7764
3448 7757 3447 7754 3444 7751
TIME...MOT...LOC 1824Z 326DEG 6KT 3451 7765
RASSpecial weather statement, Jul 21, 1:55 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
255 PM EDT THU JUL 21 2011
NCZ105>108-212000-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND NEW HANOVER-INLAND PENDER-
255 PM EDT THU JUL 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS NEW HANOVER AND PENDER
COUNTIES THROUGH 400 PM EDT...
AT 254 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WEST
OF SCOTTS HILL...OR ABOUT 11 MILES NORTHEAST OF WILMINGTON...MOVING
NORTHEAST AT 5 MPH.
THIS STORM HAS KNOCKED DOWN TREE BRANCHES ALONG SIDBURY ROAD IN
NORTHEAST NEW HANOVER COUNTY. WIND GUSTS NEAR 50 MPH ARE EXPECTED
THROUGH 4 PM...MAINLY ALONG THE HIGHWAY 17 CORRIDOR BETWEEN SCOTTS
HILL AND HAMPSTEAD.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...SCOTTS HILL...
HAMPSTEAD...AND...TOPSAIL.
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
&&
LAT...LON 3430 7770 3424 7776 3421 7789 3442 7789
3455 7766 3440 7757
TIME...MOT...LOC 1854Z 246DEG 3KT 3433 7779
RASThunderstorm Wind, New Hanover
- When
- July 21, 2:00 PM EST to 2:01 PM EST
- Where
- New Hanover County, 2.5 mi NNW of Murraysville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.333, -77.848
A large pine tree was reportedly uprooted on Sidbury Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 21 to 24, 201125 deaths · 60 injured · 10 events
- Excessive Heat in New York, July 21 to 23, 201120 deaths · 17 events
- Excessive Heat in New Jersey, July 21 to 24, 20112 deaths · 350 injured · 21 events
- Heat in Vermont, July 21, 20111 death · 10 events
- Wildfire in California, July 21 to 23, 201118 injured · $25,000 · 1 event
- Excessive Heat in Indiana, July 21, 20111 death · 1 event
- Hail and Damaging Wind in Nebraska, July 21, 2011$5.3 million · 1 in hail · 3 events
- Damaging Winds in Kansas, July 21, 2011$1.6 million · 70 kt wind · 3 events
- Damaging Winds and Lightning Strikes in Tennessee, July 21, 2011$161,000 · 55 kt wind · 9 events
- Excessive Heat in Virginia, July 21 to 23, 201143 events
- Excessive Heat and Heat in New York, July 21 to 23, 201142 events
- Lightning Strike in Colorado, July 21, 2011$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332459.